Search Results

You are looking at 1 - 2 of 2 items for

  • Author or Editor: David C. Dorman x
  • Refine by Access: All Content x
Clear All Modify Search

Abstract

OBJECTIVE To characterize the signalment, dose response, and clinical signs of diphenhydramine toxicosis in dogs.

DESIGN Retrospective case series.

ANIMALS 621 dogs with diphenhydramine exposure.

PROCEDURES The electronic medical record database for an animal poison control center was reviewed from January 2008 through December 2013 to identify dogs that had ingested or been injected with diphenhydramine. Information extracted from the records and evaluated included the signalment, clinical signs observed, and estimated exposure dose of diphenhydramine. Clinical signs were categorized as none, mild, moderate, and severe.

RESULTS The mean ± SEM age of dogs was 3.6 ± 0.1 years (range, 0.1 to 16 years). Diphenhydramine exposure was by ingestion for 581 (93.6%) dogs and injection for 40 (6.4%) dogs. Only 146 (23.5%) dogs developed ≥ 1 clinical signs of toxicosis, the most common of which were associated with the nervous (lethargy, hyperactivity, agitation, hyperthermia, ataxia, tremors, and fasciculations) or cardiovascular (tachycardia) systems, and 3 dogs died. Although the presence and extent of clinical signs varied greatly among dogs, the exposure dose of diphenhydramine was positively associated with the severity of clinical signs in a dose-dependent manner regardless of the route of exposure (ingestion or injection).

CONCLUSIONS AND CLINICAL RELEVANCE Results indicated that dogs exposed to diphenhydramine developed clinical signs of toxicosis fairly infrequently, and those clinical signs were generally mild and primarily affected the neurologic and cardiovascular systems. Supportive treatment for diphenhydramine toxicosis should be administered on the basis of the clinical signs observed.

Full access
in Journal of the American Veterinary Medical Association
in Journal of the American Veterinary Medical Association